South Dakota, 2017

Flash Flooding in South Dakota, August 21, 2017

August 21, 2017 · NWS FSD · 3 events in 2 counties and zones

Strong to severe thunderstorms moved through areas of southeast South Dakota producing hail, strong winds, and heavy rain. The heavy rain resulted in flooding roads and intersections.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Strong to severe thunderstorms moved through areas of southeast South Dakota producing hail, strong winds, and heavy rain. The heavy rain resulted in flooding roads and intersections.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 21, 5:49 AM CST, 5 hours 42 minutes earlier.

Area forecast discussion, Aug 21, 5:49 AM CST, 5 hours 42 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
649 AM CDT Mon Aug 21 2017

.SHORT TERM...(Today and Tonight)
Issued at 436 AM CDT Mon Aug 21 2017

Eclipse day is upon us, and the main concerns are with the
conditions around eclipse time, as well as the severe weather
potential as an intensifying boundary slides across the area this
afternoon and early evening.

Persistent band of convection across northwest Iowa early this
morning on back side of large MCS across IA, feeding on low-level
jet of 35-40 kts and healthy elevated CAPE on order of 1500-2000
J/kg. As low-level jet continues to veer and warmer bubble of mid-
level air shifts eastward, should see the convection wind down
across northwest IA fairly early in the morning. Meanwhile, forcing
with main northern stream wave inducing more of an upslope flow into
western SD, and increasing lift forcing resulting in smaller
convective cluster across northwest into north central SD. This
forcing will progress gradually toward K9V9/KHON areas early this
morning, but southward spread early on should be limited by the
warmer air aloft to the south.

OK, the bad news looks to continue for eclipse viewing across the
immediate area. As the outflow pool continues to develop early this
morning, will likely see an expansion of lower clouds westward, the
clouds from northern cluster of storms push into the far northern
areas, and higher clouds start to stream northeast from the high
plains.  Won't be widespread overcast in all likelihood, and there
will be some spotty areas with enough breaks in clouds, but overall
looking like a mostly cloudy setup in the 11am - 2pm window, with
perhaps the best potential for lesser opaque clouds toward KSUX and
location of outflow strengthen synoptic boundary. In addition to
the clouds, there will be the threat for some convection starting to
enhance along the convergence boundary pushing eastward toward
BKX/MHE/ONL line during the eclipse peak. CAMS are also suggesting
that additional warm advective elevated precip could evolve toward
midday along I-20 and north, but much spottier. The impacts on temp
fields will likely be tempered by the degree of cloudiness and the
higher moisture content of the airmass. Have at most worked in a
drop of a couple of degrees.

With forcing from the northern stream wave pushing into eastern SD
in the early to mid afternoon, the surface boundary looks to respond
by sharpening and becoming somewhat more convergent, and works to
pull the outflow/synoptic warm frontal boundary northward toward the
lower Missouri River valley. Despite warm temps aloft and the
outflow pool yielding an effective cap into midday, the falling
temps aloft and lift forcing should allow convection to begin to
become a bit more boisterous along the boundary as it moves between
the James and I-29 corridors during the early afternoon, although
there is some uncertainty as to what impact the eclipse insolation
drop might have, at least on intensity. The boundary, and subsequent
outflow, is likely to define the greater focus and threat for
severity through the afternoon and early evening as it moves
southeast. Prefrontal instability could reach 2000-2500 J/kg,
somewhat capped, but a nicely thick profile thanks to 8-8.5 C/km mid-
level lapse rates. Shear through the deep layer appears much more
distributed, with the turning of winds through the 35-40 knots of
westerly mid-level wind. Easily enough shear for organized storms,
including supercells. All modes of severe are possible, including
some hail to around 2 inches.  Would expect upscale growth through
the afternoon and early evening as storms progress toward northeast
NE and northwest IA, bowing segments with enhanced wind potential.
Wild card in terms of tornadic potential with storms later in the
afternoon or early evening will be existence/interaction with any
boundaries from this overnight convection.  Will even have to be
concerned with flooding across northwest IA, given some areas of
very heavy rainfall from the current overnight.

The threat of convection will continue greatest across northwest IA
and parts of southwest MN, but progression of wave will put a fairly
quick end to most by late evening. Cooler high pressure will settle
in behind the convective line, with temps falling well into the 50s
by daybreak for most, with some near 60 readings lingering in areas
closer to KSUX/KSLB.

.LONG TERM...(Tuesday through Sunday)
Issued at 436 AM CDT Mon Aug 21 2017

By Tuesday, high pressure will settle into the region with northwest
flow aloft. This will result in a few days of generally dry
conditions and temperatures a few degrees below their climatological
normals. The GFS is a little more aggressive with a few low end
precip chances mid week along the theta-e boundary and thus some
slight chance mention was included in this forecast.

By Friday, southerly low level winds will be on the increase as the
upper level flow becomes flattened by an incoming shortwave. This
will bring a better chance of precipitation and convection to the
region from Friday evening into Saturday.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 649 AM CDT Mon Aug 21 2017

Extremely complex aviation forecast through the next 12-15 hours.
Currently on the back side of complex of storms across Iowa, with
a hodge podge of IFR to VFR stratus field spreading westward
through southeast SD and southwest MN. Ceilings could be a bit
erratic, but expect that will settle into an MVFR level through
midday for most, eventually displaced by the next convective
threat. Storms will initially be scattered, but increase in
coverage near the boundary working southeast, containing at least
a brief period of IFR visibility and MVFR ceiling at peak, and
have tried to keep a bit shy of potential in general for the TAFs.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.
&&

SHORT TERM...Chapman
LONG TERM...JH/Kalin
AVIATION...Chapman
Hazardous weather outlook, Aug 21, 4:29 AM CST, 7 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
529 AM CDT Mon Aug 21 2017

IAZ001>003-012>014-020>022-031-032-MNZ089-090-NEZ013-014-SDZ067-
070-071-221030-
Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee-
Buena Vista-Woodbury-Ida-Nobles-Jackson-Dixon-Dakota-Lincoln SD-
Clay SD-Union-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, southwest Minnesota, northeast Nebraska, and
southeast South Dakota.

.DAY ONE...Today and Tonight
After early day thunderstorms with areas of diminish, additional
storms are likely to develop and spread into the area during the
mid to late afternoon. Storms could produce hail up to 2 inches in
diameter and winds up to 70 mph. An isolated tornado is also
possible. Heavy rain and flash flooding will also be a concern
later afternoon into early evening, especially for areas of
northwest Iowa south of Highway 3 which received heavy rainfall on
Sunday night.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely between 3 pm and 9 pm.

MNZ071-072-080-081-097-098-SDZ040-050-054>056-058>066-068-069-
221030-
Lincoln MN-Lyon MN-Murray-Cottonwood-Pipestone-Rock-Brookings-
Gregory-Miner-Lake-Moody-Aurora-Davison-Hanson-McCook-Minnehaha-
Charles Mix-Douglas-Hutchinson-Turner-Bon Homme-Yankton-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southwest
Minnesota, east central South Dakota, south central South Dakota,
and southeast South Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms are expected to develop across the area
during the early to mid afternoon, moving out of the area by early
evening. Severe storms are possible, with hail to golf ball size
and winds to 65 mph the primary threat.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be possible between 1 pm and 7 pm.

SDZ038-039-052-053-057-221030-
Beadle-Kingsbury-Jerauld-Sanborn-Brule-
529 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central South
Dakota, east central South Dakota, and south central South
Dakota.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible during the midday and
early afternoon. An isolated storm will be capable of hail to half
dollar size and winds to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible between 11 am and 4 pm.

In the hours before

Local storm report, Aug 21, 10:17 AM CST, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1117 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             11 S CHAMBERLAIN        43.65N 99.32W
08/21/2017  E1.50 INCH       BRULE              SD   TRAINED SPOTTER

&&
Local storm report, Aug 21, 10:57 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1157 AM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1157 AM     HAIL             1 ESE SIBLEY            43.40N 95.73W
08/21/2017  E0.88 INCH       OSCEOLA            IA   PUBLIC

            REPORTED BY EMERGENCY MANAGER.

&&
Local storm report, Aug 21, 11:03 AM CST, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1203 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1148 AM     HAIL             ROCK RAPIDS             43.43N 96.17W
08/21/2017  E1.00 INCH       LYON               IA   TRAINED SPOTTER

&&
Local storm report, Aug 21, 11:10 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1210 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1205 PM     HAIL             6 NW HARRISON           43.50N 98.63W
08/21/2017  E1.75 INCH       DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 21, 11:21 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1221 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1210 PM     TSTM WND GST     CORSICA                 43.43N 98.40W
08/21/2017  E60 MPH          DOUGLAS            SD   PUBLIC

&&
Local storm report, Aug 21, 11:26 AM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1226 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1225 PM     HAIL             CORSICA                 43.43N 98.41W
08/21/2017  E0.88 INCH       DOUGLAS            SD   PUBLIC

&&

The radar

The Sioux Falls radar (KFSD), 13 km away, was scanning. The volume nearest the first event began at 17:29 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Lincoln

When
August 21, 11:31 AM CST
Where
Lincoln County, 4 mi S of Sioux Falls to 2.67 mi NW of Harrisburg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.472, -96.730

Flash Flood, Minnehaha

When
August 21, 12:38 PM CST
Where
Minnehaha County, (Fsd)joe Foss Fld Si to 1.29 mi NNE of West Sioux Falls
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
43.580, -96.730

Flash Flood, Lincoln

When
August 21, 12:43 PM CST
Where
Lincoln County, 4 mi S of Sioux Falls to 2.22 mi NW of Harrisburg
Cause
Heavy Rain
Reported by
Social Media
Coordinates
43.472, -96.730

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2017Every state in 2017This day in weather historyWarnings in South Dakota, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 720203, 720201, 720202.